Hail, Upton
- When
- August 21, 1:53 PM CST to 1:57 PM CST
- Where
- Upton County, 0.59 mi E of Mc Camey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.130, -102.220
A surface trough served as a focus for thunderstorm develop during the late afternoon hours on this day, while a weak shortwave trough embedded in the northwest flow aloft traversed the area. Moderate instability also developed along the surface trough during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A surface trough served as a focus for thunderstorm develop during the late afternoon hours on this day, while a weak shortwave trough embedded in the northwest flow aloft traversed the area. Moderate instability also developed along the surface trough during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:11 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI AUG 21 2009 .DISCUSSION... POST FRONTAL AIRMASS A FEW DEGREES COOLER THAN PREVIOUS 24HRS. REMNANT BOUNDARY HAS MADE IT WELL INTO THE TRANS PECOS. THIS WITH HIER DWPNTS INVOF BOUNDARY...HIER TERRAIN...AND IN CLOSER PROXIMITY TO 5H THETA-E RIDGE AXIS FAVORS TSTMS ACRS TRANS PECOS THIS PM. STILL ISOLD SHRA HAVE DEVELOPED IN SRN PB AND IN FAR E...AND HAVE OPTED TO PULL ISOLD POPS FARTHER N AND E FOR EVENING. MEANWHILE NW MID LEVEL FLOW HAS COME TO AN END AS SUBTROPICAL RIDGE BUILDS SEWD THRU SAT BEING CENTERED INVOF NE NM. NAM SUGGEST ISOLD -SHRA LATE SAT AFTERNOON IN THE NE WHERE 7H TEMPS ARE A LITTLE COOLER. EVEN THOUGH NE MID LEVEL WINDS NOT TYPICALLY ASSOCD WITH POPS THERE SEEMS TO BE ENUF OF A SIGNAL TO INCLUDE ISOLD POPS NE. MEANWHILE SE 5H WINDS ACRS FAR WRN CWFA WILL PUSH THETA-E RIDGE AXIS FARTHER NW SO ISOLD POPS AT BEST IN FAR SW-W. PRESENCE OF SUBTROPICAL RIDGE WILL CONTINUE TO EXPAND INTO SUNDAY. LOOKS LIKE VERY DRY MID LEVEL AIR AND LACK OF SFC BOUNDARY ARE ENUF TO PRECLUDE POPS. MORE OF THE SAME MONDAY AS SB LI/S ARE POSITIVE UNDERNEATH RIDGE AND MID LEVEL THETA-E RIDGE AXIS REMAIN WELL W OF CWFA. 85H TEMPS HOLD STEADY N28C AT MAF TO N30C AT CNM SO WIDESPREAD U90S LOOK PRETTY GOOD SAT-MON. SOME HINT OF RIDGE WEAKENING TUE AS MID/UPPER LOW RETROGRADES. FOR THE MOST PART CWFA WILL REMAIN IN BTWN THE THETA-E RIDGE ACRS NM AND POTENTIAL FOR INCREASING MSTR WITH RETROGRADING MID/UPPER LOW TUE/WED SO OTHER THAN ISOLD POPS ACRS MTNS LITTLE CHANGE. THEREAFTER THUR/FRI MODELS DO REFLECT COOLING TREND BUT SEEM TO ARRIVE AT IT IN DIFFERING PATTERNS...ATTP WILL REFLECT COOLER TEMPS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 97 72 98 / 10 10 10 10 CARLSBAD NM 67 98 68 98 / 10 10 10 10 DRYDEN TX 73 99 73 99 / 20 10 10 10 FORT STOCKTON TX 72 98 73 98 / 10 10 10 10 GUADALUPE PASS TX 63 93 68 94 / 10 10 10 10 HOBBS NM 67 97 68 98 / 10 10 10 10 MARFA TX 59 90 58 91 / 20 10 10 10 MIDLAND INTL AIRPORT TX 70 98 72 98 / 10 10 10 10 ODESSA TX 72 97 73 97 / 10 10 10 10 WINK TX 73 102 73 102 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT FRI AUG 21 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 158 PM CDT FRI AUG 21 2009 /1258 PM MDT FRI AUG 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO EXCEPT THE NORTHERN PERMIAN BASIN. THE MOST PERSISTENT ACTIVITY WILL BE OVER THE DAVIS MOUNTAINS...MARFA PLATEAU AND THE BIG BEND. ONE OR TWO OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WIND THE MAIN CONCERN. STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT FRI AUG 21 2009 TXZ075-212015- PECOS- 249 PM CDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED IN WEST CENTRAL PECOS COUNTY AT 246 PM CDT. ONE STRONG STORM WAS NEAR HIGHWAY 285...30 MILES WEST OF FORT STOCKTON. ANOTHER STRONG STORM WAS LOCATED NEAR FORT STOCKTON. BOTH STORMS WERE MOVING WEST AT 10 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A total of 7 distribution power poles were knocked down/snapped along County Road 101 just south of Wink, TX.
One distribution power pole was knocked down near the intersection of County Road 202 and State Highway 302.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194067, 194068, 194069.